Lithium vs. Anti-depressants

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Sole
Posts: 212
Joined: Sat Jul 03, 2004 9:25 pm
Location: Oregon

Lithium vs. Anti-depressants

Postby Sole » Sat Sep 04, 2004 1:32 pm

Yes, I know when most people hear the word "Lithium," they think crazy but Lithium is quite often used, in small doses, as a mild mood stabilizer. I don't know why I haven't mentioned it before, with all of the anti-depressant talk. After I took Paxil, with success, it was a number of years before i needed another anti-depressant. When I did, I opted for Lithium because of the lessened sexual side effects. It worked well for me also...especially combined with Klonopin for anxiety. Anybody ever used Lithium besides me? :-)
Sole

"If you ever drop your keys into a river of molten lava, let'em go, because, man, they're gone."

Sleuth
Posts: 238
Joined: Sun Jul 08, 2007 5:39 am
Location: New York City

Postby Sleuth » Thu Sep 24, 2009 8:38 am

Sorry for bringing up this old thread, but I am having a "situation" with Lithium right now.

My shrink prescribed it for depression. I see it on the list of those drugs that are not good for RLS. He doesn't think it should be a problem, though. Quite honestly, I can't tell because my RLS symptoms started acting up again 2 days before I started the Lithium. I do know that when I take it, the symptoms are even worse.

When you first start taking it, you can also suffer from worse depression for a while, which is happening to me. I honestly don't think I can say with it because of that.

I digress, though. Does anyone have any input on its effect on RLS??

Thanks,

Dale

ViewsAskew
Moderator
Posts: 15820
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Postby ViewsAskew » Thu Sep 24, 2009 11:42 pm

Not a clue, Dale. I'd suggest writing to Dr. B. According the The Clinical Management of RLS, there are a few anecdotal reports of it worsening PLM/RLS, but no studies have been done.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

User avatar
SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Postby SquirmingSusan » Fri Sep 25, 2009 4:32 am

No clue, Dale. All I know is that if I had to take it for my mood, I would and worry about covering the extra symptoms, if any, with more of my regular RLS meds. That's what Dr. B always recommends, and that's what I do.
Susan

Sleuth
Posts: 238
Joined: Sun Jul 08, 2007 5:39 am
Location: New York City

Postby Sleuth » Fri Sep 25, 2009 7:09 am

I did write to him. He just answered. He said that years ago there was a concern but that in recent years, there have no reported problems with the drug. He concluded that it ability to make RLS worse is low.

Dale

Polar Bear
Moderator
Posts: 7648
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Postby Polar Bear » Fri Sep 25, 2009 6:17 pm

Hi Dale

I hope you are reassured with what Dr B had to say about the effects of Lithium on rls symptoms.

I don't know about Lithium but with regard to your depression getting worse, my understanding is that in general, until an antidepressant 'kicks in' the depression continues on its course and can worsen, therefore it is not the antidpressant that is making things worse, it is just that illness continues until the medication starts to work.

This is only my understanding.
I hope things soon improve.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

ViewsAskew
Moderator
Posts: 15820
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Postby ViewsAskew » Fri Sep 25, 2009 8:05 pm

What PB said is very true. In addition, depending on the AD, is can take weeks to notice benefits. It can be hard to stay with something during that time, especially if there are any side effects. Sometimes we just have a "trust" in something - our doctor, higher power, mother nature, whatever works. We have to have faith that we will be OK and that this will work. If I've learned only one thing in life, it's that our brains are extremely powerful and what we think will happen is often exactly what does happen.
Ann - Take what you need, leave the rest



Managing Your RLS



Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Polar Bear
Moderator
Posts: 7648
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Postby Polar Bear » Fri Sep 25, 2009 10:31 pm

I recall reading recently the advice
'Fake it until you make it'
although this would be easier said than done.
Hard to do when feeling bad.
But just thought I'd mention it.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

Sleuth
Posts: 238
Joined: Sun Jul 08, 2007 5:39 am
Location: New York City

Postby Sleuth » Sat Sep 26, 2009 6:25 am

Thanks. I've been taking anti-depressants for over 40 years, so am familiar with starting a new one. In all those years, though, I never took one that made me feel more depressed until it kicked in.

Recently, they have decided I might be bi-polar rather than just plain depressed. This calls for a new family of medications. The doctor said that some patients feel more depressed with Lithium when they first start. He feel that is a good sign that the medication will ultimately work. He was not sure I was bi-polar but thinks this reaction proves it.

My big concern is that it will make my RLS worse. In the past week, the RLS has gone back to pre-iron transfusion stage. In one short week, the symptoms went from mild back to where they were. This started a day before I took my first Lithium, so I really can't tell if it is the drug. That is what is troubling me the most.

Dale


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 2 guests